North Dakota, 2021

Tornado in North Dakota, May 19, 2021

May 19, 2021 · NWS BIS · 1 event in 1 county or zone

Thunderstorms formed along and ahead of a slow moving frontal boundary draped through the upper James River Valley into south central North Dakota. Along the boundary, strong low level instability and surface vorticity were noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed along and ahead of a slow moving frontal boundary draped through the upper James River Valley into south central North Dakota. Along the boundary, strong low level instability and surface vorticity were noted. One thunderstorm produced a tornado southeast of Tappen in Kidder County. The tornado moved slowly through an open field, stretching westerly as it dissipated. No damage was reported. The tornado was highly visible, and lasted about nine minutes. It was rated EFU, EF Unknown, by National Weather Service policy as there was no damage to evaluate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 19, 2:36 PM CST, 56 minutes earlier.

Area forecast discussion, May 19, 2:36 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
336 PM CDT Wed May 19 2021

.SHORT TERM...(This evening through Thursday)
Issued at 238 PM CDT Wed May 19 2021

Thunderstorms will be the main issue in the short term period.

Convection has just started to develop over eastern Foster county
southeast into logan and Mcintosh counties. this in an area of max
instability and strong low level lapse rates ahead of the cold
front. This is also in an area of weak deep layer shear but with
some low level helicity. There is also some marginal but
increasing hail cape and good DCAPE. These parameters would be
indicative of some small hail, gusty winds. With the low level
helicity and steep lapse rates a non supercell landspout within a
new updraft can not be ruled out this afternoon. Overall severe
potential this afternoon has increased from this morning with a
marginal risk of a few severe storms over the southeast CWA.

Back to the west, there may be a sprinkle or two with the mid
level radar returns from southwest into northwest ND, but this is
falling in an area of very dry lower atmosphere. Lower RH values
are more of a concern here, and especially to the north and west
of this line. However, we do expect diminishing winds here through
the remainder of the afternoon, thus fire weather concerns appear
minimal at this time.

Tonight, as we lose the daytime heating, severe potential will
diminish. However, with an approaching impulse within a broad
southwest upper flow, overall mid level forcing for ascent will
increase, expanding the area of showers and scattered thunder over
mainly south central into eastern ND.

Thursday, the cold front that stalls over south central into
eastern ND tonight will linger along the ND/SD border and lift
slightly in response to deepening low pressure over the northern
and central High Plains.

With clearing expected over the southwest and south central, this
will allow for increasing instability along and south of the I-94
corridor. SPC has a marginal risk of severe weather over pretty
much the entire CWA because with a slight risk over the far
southwest. At this time our thinking is that anywhere from just
north of the warm front, southward would be the better threat,
which at this time looks to be somewhere over central ND,
favoring the southern half of the state, but will need to see
where the warm front eventually ends up tomorrow. The slight risk
in the southwest seems to be more tied to convection firing off
the high plains, with multi-cellular clusters possibly propagating
into the southwest portion of the state. If this occurs early
enough there would be a risk of strong to severe convection with
large hail with the strongest updrafts and possibly damaging winds
with gusts form any stronger cores of a subsequent MCS developing
from cold pool mergers, but the risk would diminish for our
southwest if the initiation time is delayed. Various mesoscale
models depict both convection holding on into western ND, and
dying before or as it moves into ND, will have to continue to
monitor.

.LONG TERM...(Thursday night through Wednesday)
Issued at 238 PM CDT Wed May 19 2021

See last portion of the short term period discussion for Thursday
night convection.

Friday will bring another day of possible showers and
thunderstorms. The most unstable conditions will be over south
central and eastern ND. However, these areas may be capped. A
strong impulse will lift northward from the central High Plains
into the northmen plains producing enough forcing for showers and
thunderstorms, with the most favored area for embedded
thunderstorms and heavier rainfall amounts along the transition of
the colder atmosphere northwest and the capped atmosphere
southeast.

Once that impulse moves through there may be a lull in the shower
and thunderstorm activity until the next strong wave lifts through
the area Sunday night into Monday. There is still a lot of
uncertainty this far out, how that will play out early next week.

We may still be dealing with the remnants of the upper low into
the middle part of the week, but this would likely be just shower
activity closer to the track of the upper low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 238 PM CDT Wed May 19 2021

Winds remain out of the north to northwest for KXWA, KMOT, KBIS
and KDIK. Winds are southerly at KJMS, with isolated showers over
western and north central ND. The frontal boundary will remain
nearly stationary through the day, with a slow westward regression
as we head through the evening. As moisture levels continue to
increase, we will see an increase in coverage regarding showers
and thunderstorms. Ceilings are expected to fall within shower
activity and in the near proximity, generally MVFR CIGs are
expected as this happens.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, May 19, 2:43 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
343 PM CDT Wed May 19 2021

NDZ001>005-009>013-017>023-031>035-040>045-202045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-
343 PM CDT Wed May 19 2021 /243 PM MDT Wed May 19 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of strong to possibly severe storms Thursday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed Thursday.

NDZ025-036-037-046>048-050-051-202045-
Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
343 PM CDT Wed May 19 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible across far south central ND
into the James River Valley this afternoon and evening. A few of
these storms could be strong or briefly severe with quarter size
hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is another chance of strong to possibly severe storms
Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed Thursday.

In the hours before

Special weather statement, May 19, 3:13 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
413 PM CDT Wed May 19 2021

NDZ036-037-047-192200-
Kidder ND-Logan ND-Stutsman ND-
413 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIDDER...
NORTHWESTERN LOGAN AND SOUTHWESTERN STUTSMAN COUNTIES UNTIL 500 PM
CDT...

At 412 PM CDT, strong thunderstorms were located along a line
extending from 8 miles north of Medina to 10 miles northeast of
Napoleon. Movement was east at 20 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Napoleon, Medina, Streeter, Crystal Springs and Chase Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4708 9909 4645 9949 4648 9982 4708 9948
TIME...MOT...LOC 2112Z 266DEG 17KT 4702 9936 4660 9960

HAMILTON

The radar

The Bismarck radar (KBIS), 91 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Kidder

When
May 19, 3:32 PM CST to 3:41 PM CST
Where
Kidder County, 2.85 mi ESE of Tappen to 2.74 mi ESE of Tappen
Rating
EFU
Path length
0.25 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
46.852, -99.566

The tornado touched down in an open field southeast of Tappen. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for North Dakota, 2021Warnings in North Dakota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952076.